Tysabri (natalizumab) is very effective for people with highly active relapsing remitting MS but it carries the risk of developing a rare but very serious brain infection called progressive multifocal leukoencephalopathy (PML).
Measures are taken to minimise the risk of PML and monitor for early signs of the infection. It has been suggested that a longer time between infusions might further reduce the risk of PML. But would Tysabri still be effective and how would this suit people who feel that the effects of Tysabri wear off just before their next infusion? Three recently published studies have looked at these issues.
Researchers analysed data collected through the TOUCH program which monitors treatment with Tysabri and PML risk in the United States. Records of 35,521 people were analysed. The risk of developing PML was between 88% and 94% lower for people on EID (Extended Interval Dosing) compared to SID (Standard Interval Dosing).
To evaluate effectiveness of the two dosing patterns, Italian researchers reviewed medical records from 14 MS clinics and identified 360 people who had taken Tysabri for more than two years. They were grouped according to the average number of weeks between doses; less than 5 weeks, SID; more than 5 weeks, EID. Relapse rates for both groups were very low and the researchers concluded that both dosing patterns were equally effective at reducing relapses.
People taking Tysabri often report that symptoms, particularly fatigue and cog fog, are worse in the days leading up to their next infusion. Dutch researchers studied this in a group of 93 people. Just over a half (54%) of the group had experienced a wearing off effect at some point since they had started taking Tysabri and about one third (32%) reported a wearing off effect at the time of the study. The wearing off effect was more frequently reported with SID (39%) than with EID (19%) and was not associated with reduced Tysabri blood levels or binding to immune cells.
Overall, these studies do suggest that increasing the gap between Tysabri infusions from four to six or eight weeks does reduce the risk of PML, without loss of effectiveness. The wearing off effect was not related to blood levels of Tysabri, and does not appear to increase with EID.
(Text from MS Trust Research Update)